Alert archive / Utah / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 22, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 27, 2024, 1:14 PM MDT for Wayne County, Utah. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2024, 1:14 PM MDT (19:14 UTC)
- Expired
- Jun 27, 2024, 2:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wayne County, UT
The radar
The Cedar City radar (KICX), 190 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1701 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 4:19 AM MDT, 8 hours 55 minutes earlier.
Area forecast discussion, Jun 27, 4:19 AM MDT, 8 hours 55 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 419 AM MDT Thu Jun 27 2024 .SYNOPSIS...A trough will graze northern Utah through early Friday, bringing the potential for strong thunderstorms over eastern Utah and less warm temperatures for northern Utah. Dry conditions will return Friday through the weekend with warming temperatures and increasing winds, bringing the potential for critical fire weather conditions. && .SHORT TERM (Through 12Z/6AM Saturday)...A Pacific Northwest trough is making its way into Idaho this morning, with this system moving into the central United States by Friday. As it continues its eastward trek, it will graze northern Utah during the day into early tomorrow. A switch to westerly flow will bring drying to western portions of the area today as deeper moisture remains in place over eastern Utah. The position of the trough and positioning of the associated jet will increase instability, promoting the development of thunderstorms, and also increase shear, with the HRRR indicating 25-35kts of shear widespread over the forecast area by the afternoon. The cold front associated with the passing trough is expected to move into central Utah by the early evening, with this boundary acting as a potential focus for convection for areas along and north of it that have not yet experienced drying. These conditions look to be ripe for the development of strong to severe thunderstorms this afternoon, primarily for areas east of I-15, with gusty winds being the primary threat. With the deep moisture in place, the potential for heavy rain remains. Despite increased steering flow, will still see the potential for flash flooding, especially for burn scars in eastern Utah and the southeast Utah national parks. Drying will spread across the area by Friday with the exit of the trough and the building of high pressure over the area. Minimum RH values in the 10-15% range are anticipated by the afternoon over southwest Utah, with winds remaining elevated. Thus, the valleys of southern Utah should see at least isolated critical fire weather conditions, though winds look marginal for a more widespread event. .LONG TERM (After 12Z/6AM Saturday)...A period of shortwave ridging across the region on Saturday and Sunday will result in clear, dry, and hot conditions. Temperatures Saturday and Sunday will be the hottest temperatures throughout the long term period with highs in the mid to upper 90s across most valleys and 100-105 across far southern Utah. A trough will be approaching from the PNW on Sunday. Ahead of the trough, southwesterly flow aloft will increase. Daytime heating will create a well mixed boundary layer that will result in gusty southwesterly winds 25-35 mph for much of the CWA. RH 10-15% Sunday afternoon will bring an increased risk of fire weather for the western half of the CWA. High pressure centered over Texas will advect higher moisture content towards the four corners that will result in an RH gradient from west to east with RH values closer to 20% across the eastern half of the CWA. Given the higher moisture content further east and weak ascent ahead of the approaching trough, some isolated diurnal convection is possible in the eastern portion of the CWA. Inverted V sounding profiles suggest that any storms that do develop will be high based with the potential for microbursts. By Monday afternoon the axis of the trough will be moving through Utah. Winds will once again increase during the afternoon with widespread gusts 25-30 mph. Additionally, more isolated storms are possible across the eastern portion of the region with another microburst threat. Across northern and central Utah cooler air will move in and allow highs to remain near or slightly above normal through the remainder of the period as the jet stream resides nearby keeping a gradient of cooler air aloft close enough to prevent temperatures from climbing too much during the day. Temperatures stay a few degrees hotter than normal across southern Utah. Northwest flow aloft will keep dry air in place throughout most of next week which will aid in more efficient nighttime cooling with lows getting below 70 for areas outside of far southern Utah. && .AVIATION...KSLC...VFR conditions will persist for KSLC terminal through the period. Early morning showers near and south of the terminal will create gusty southerly outflow winds at times, but these will dissipate through the morning. Afternoon convection will mostly stay south of the terminal, but there remains a 40% chance of a strong to severe thunderstorm impacting the terminal with high cloud tops, gusty winds, hail, heavy rain. .REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will persist for the airspace. Showery activity in the morning will dissipate and give way to widespread afternoon convection for the southern two thirds of the airspace. These storms have the potential to be severe with high cloud tops, gusty outflow winds, hail, frequent lightning and heavy downpours. && .FIRE WEATHER...As a Pacific Northwest trough grazes northern Utah through early Friday, drier air will move in from west to east. Significant moisture will remain in place over eastern Utah today and will combine with heightened instability in associated with the trough to result in scattered to numerous showers and thunderstorms, with many capable of producing strong, gusty winds this afternoon into the early evening. The potential for heavy rain will also exist. The drying will continue in earnest late Thursday into Friday, eliminating the threat of convection but as winds increase, particularly through the weekend, this will bring the potential for critical fire weather conditions. Another trough moving by is expected to increase moisture over the area for the beginning of the work week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/FIRE WEATHER...Traphagan LONG TERM/AVIATION...Mahan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Special weather statement, Jun 27, 11:50 AM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1150 AM MDT Thu Jun 27 2024
UTZ125>127-271830-
Upper Sevier River Valleys UT-Bryce Canyon Country UT-
Southern Mountains UT-
1150 AM MDT Thu Jun 27 2024
...A strong thunderstorm will impact portions of southeastern Piute
and northwestern Garfield Counties through 1230 PM MDT
...
At 1149 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Antimony, or 15 miles south of Junction, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Antimony.
This includes US Route 89 between mile markers 147 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3792 11236 3806 11236 3825 11191 3794 11192
TIME...MOT...LOC 1749Z 242DEG 25KT 3801 11224
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Jun 27, 11:53 AM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1153 AM MDT Thu Jun 27 2024
UTZ128-131-271830-
South Central Utah UT-Glen Canyon Recreation Area/Lake Powell UT-
1153 AM MDT Thu Jun 27 2024
...A strong thunderstorm will impact portions of southwestern San
Juan and south central Kane Counties through 1230 PM MDT
...
At 1153 AM MDT, Doppler radar was tracking a strong thunderstorm over
Stateline Wash Slot Canyon, or near Page, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Powell, Stateline Wash Slot Canyon, Labyrinth Canyon, Antelope
Island, and Stud Horse Point.
This includes US Route 89 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 11159 3725 11123 3700 11119 3699 11121
TIME...MOT...LOC 1753Z 241DEG 22KT 3697 11154
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
STWSpecial weather statement, Jun 27, 1:00 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
100 PM MDT Thu Jun 27 2024
UTZ117-120-121-271930-
San Rafael Swell UT-Castle Country UT-Central Mountains UT-
100 PM MDT Thu Jun 27 2024
...Strong thunderstorms will impact portions of southwestern Emery
and east central Sevier Counties through 130 PM MDT
...
At 100 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles south of Clawson to 32 miles east of
Salina to 20 miles north of Loa. Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Emery and Fremont Junction.
This includes the following highways...
Interstate 70 between mile markers 76 and 130.
Utah Route 10 between mile markers 0 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3900 11056 3870 11084 3864 11174 3893 11149
TIME...MOT...LOC 1900Z 258DEG 18KT 3888 11101 3878 11129 3870 11158
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
STWThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 6:22 PM MDT | Special Weather Statement | SLC | Beaver | 38 min |
| Jun 26, 7:56 PM MDT | Special Weather Statement | SLC | Duchesne | 34 min |
| Jun 26, 8:01 PM MDT | Special Weather Statement | SLC | Sevier | 29 min |
| Jun 27, 11:50 AM MDT | Special Weather Statement | SLC | Piute | 40 min |
| Jun 27, 11:53 AM MDT | Special Weather Statement | SLC | Kane | 37 min |
| Jun 27, 12:35 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Piute, Wayne | 40 min |
| Jun 27, 12:49 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Jun 27, 1:00 PM MDT | Special Weather Statement | SLC | Emery | 30 min |
| Jun 27, 1:09 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Wayne | 51 min |
| Jun 27, 1:25 PM MDT | Areal Flood Advisory | SLC | Kane | 3 hr |
| Jun 27, 1:30 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 17 min |
| Jun 27, 1:38 PM MDT | Special Weather Statement | SLC | Piute | 37 min |
| Jun 27, 1:39 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 4 hr |
| Jun 27, 1:41 PM MDT | Special Weather Statement | SLC | Carbon | 34 min |
| Jun 27, 1:47 PM MDT | Flash Flood Warning | SLC | Emery, Sevier | 3 hr |
| Jun 27, 1:52 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Wayne | 53 min |
| Jun 27, 1:54 PM MDT | Severe Thunderstorm Warning | SLC | Wayne | 24 min |
| Jun 27, 2:11 PM MDT | Special Weather Statement | SLC | Kane | 49 min |
| Jun 27, 2:13 PM MDT | Special Weather Statement | SLC | Carbon | 47 min |
| Jun 27, 2:15 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Wayne | 45 min |
| Jun 27, 2:16 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 7 hr |
| Jun 27, 2:25 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Emery | 50 min |
| Jun 27, 2:30 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 45 min |
| Jun 27, 2:42 PM MDT | Severe Thunderstorm Warning | SLC | Kane, San Juan | 48 min |
| Jun 27, 2:46 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jun 27, 2:47 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 28 min |
| Jun 27, 3:13 PM MDT | Special Weather Statement | SLC | Duchesne | 47 min |
| Jun 27, 3:17 PM MDT | Special Weather Statement | SLC | Wayne | 43 min |
| Jun 27, 3:33 PM MDT | Special Weather Statement | SLC | Sevier | 27 min |
| Jun 27, 3:48 PM MDT | Special Weather Statement | SLC | Summit | 42 min |
| Jun 27, 3:54 PM MDT | Flash Flood Warning | SLC | Emery, Garfield, San Juan, Wayne | 6 hr |
| Jun 27, 3:55 PM MDT | Special Weather Statement | SLC | 50 min | |
| Jun 27, 4:09 PM MDT | Special Weather Statement | SLC | Summit | 51 min |
| Jun 27, 4:10 PM MDT | Special Weather Statement | SLC | Sevier | 35 min |
| Jun 27, 4:18 PM MDT | Special Weather Statement | SLC | Sevier | 27 min |
| Jun 27, 4:24 PM MDT | Areal Flood Advisory | SLC | Duchesne | 3 hr |
| Jun 27, 4:24 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 36 min |
| Jun 27, 4:38 PM MDT | Special Weather Statement | SLC | 37 min | |
| Jun 27, 4:48 PM MDT | Special Weather Statement | SLC | Sevier | 27 min |
| Jun 27, 5:05 PM MDT | Special Weather Statement | SLC | Wayne | 25 min |
| Jun 27, 5:22 PM MDT | Special Weather Statement | SLC | Sanpete | 38 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.